Alert archive / New York / Special Marine Warnings in 2020

Special Marine Warning 21, NWS Buffalo, NY

June 6, 2020

NWS Buffalo, NY issued this special marine warning at Jun 6, 2020, 2:53 PM EDT. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2020, 2:53 PM EDT (18:53 UTC)
Expired
Jun 6, 2020, 4:01 PM EDT
In force
68 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Ft Drum radar (KTYX), 65 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 3:15 PM EDTMARINE TSTM WIND 411 S Wellesley Island, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

112 
WHUS51 KBUF 061853
SMWBUF
LOZ045-SLZ022-024-062030-
/O.NEW.KBUF.MA.W.0021.200606T1853Z-200606T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
253 PM EDT Sat Jun 6 2020

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Ontario near Cape Vincent... 
  The Saint Lawrence River from Cape Vincent to Ogdensburg...

* Until 430 PM EDT.

* At 252 PM EDT, strong thunderstorms were located along a line
  extending from near Ogdensburg to 16 nm northwest of Clayton,
  moving east at 30 knots.

  HAZARD...Wind gusts 35 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Alexandria Bay, Wellesley Island, Clayton and Cape Vincent. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4478 7536 4452 7574 4447 7579 4444 7576
      4439 7584 4437 7578 4434 7581 4423 7599
      4412 7627 4411 7625 4411 7616 4416 7611
      4412 7604 4411 7604 4407 7607 4411 7640
      4420 7631 4422 7620 4429 7615 4430 7609
TIME...MOT...LOC 1852Z 290DEG 28KT 4471 7557 4438 7642 

HAIL...<.75IN
WIND...>34KTS

$$

Hitchcock
1 follow-up statement
012 
FZUS71 KBUF 062001
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
401 PM EDT Sat Jun 6 2020

LOZ045-SLZ022-024-062010-
/O.CAN.KBUF.MA.W.0021.000000T0000Z-200606T2030Z/
401 PM EDT Sat Jun 6 2020

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
  The Saint Lawrence River from Cape Vincent to Ogdensburg...

The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.

LAT...LON 4478 7536 4452 7574 4447 7579 4444 7576
      4439 7584 4437 7578 4434 7581 4423 7599
      4412 7627 4411 7625 4411 7616 4416 7611
      4412 7604 4411 7604 4407 7607 4411 7640
      4420 7631 4422 7620 4429 7615 4430 7609
TIME...MOT...LOC 1954Z 290DEG 28KT 4454 7493 4421 7578 

$$

RSH

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jun 6, 1:58 PM EDT, 55 minutes earlier.

Area forecast discussion, Jun 6, 1:58 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
158 PM EDT Sat Jun 6 2020

.SYNOPSIS...
A brief period of showers and scattered thunderstorms will cross the
North Country late this afternoon and early this evening as an upper
level disturbance crosses the area. A few widely scattered showers
may also develop across Western NY. A stretch of dry weather is then
expected Sunday through the first half of the week. Cool
temperatures Sunday will give way to increasing warmth and humidity
by midweek.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
A bubble of dry air and subsidence in the wake of the first cold
front has allowed for ample sunshine so far today. Water vapor
imagery shows a well defined shortwave over the Ottawa Valley. This
trough will continue to sharpen and cross northern NY late this
afternoon before reaching New England late this evening. Increasing
large scale forcing will interact with modest diurnal instability
and low level convergence along an associated secondary cold front
to produce a band of showers and scattered thunderstorms. These are
already developing in eastern Ontario, and will cross the Saint
Lawrence and move through Jefferson and Lewis counties during the
late afternoon and early evening. A few of the storms may contain
gusty winds and small hail given the steepening low level lapse
rates.

Farther west, a few scattered showers may also develop across
Western NY late this afternoon along the intersection of the Lake
Erie and Lake Ontario lake breezes from the Niagara Frontier to the
central Genesee Valley and western Finger Lakes. Outside of these
two areas, the remainder of the region will stay dry. Temperatures
will top out in the mid to upper 70s in most areas this afternoon.

Showers will quickly end this evening as the mid level shortwave
moves off into New England. Northerly upslope flow in the wake of
the secondary cold front will combine with a shallow layer of
moisture centered near 850mb to produce some clouds across the
region tonight. Cold advection will allow temperatures to drop into
the low to mid 50s in most areas, with some mid 40s for the North
Country.

Sunday high pressure will be centered near James Bay, with a ridge
axis extending down into the central and eastern Great Lakes. This
will bring dry weather to the region. A shallow layer of moisture
remains near 850mb, so areas of morning clouds will likely evolve
into extensive cumulus fields inland from the lakes. Stable lake
shadows will allow for more afternoon sun south of Lakes Erie and
Ontario. 850MB temperatures are quite cool at around +4C, supporting
highs in the 65-70 degree range.

The surface ridge remains in place across the eastern Great Lakes
Sunday night. Diurnal cumulus will dissipate in the evening, leaving
mainly clear skies overnight. The clear skies, light winds, and
cool/dry airmass will allow temperatures to drop into the upper 40s
to lower 50s on the lake plains, and lower 40s in the Southern Tier
valleys and North Country.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
For the start of the work week, surface high pressure will remain
overhead supporting dry conditions Monday. The refreshing, near
average temperatures will remain in place Monday. Highs will climb
into the low to mid 70s.

The high pressure bubble will begin to be shoved east by the
northward track of what is currently Tropical Storm Cristobal
Tuesday and Tuesday night. While the high pressure will be
departing, the region will remain under enough of its influence to
keep Tuesday and Tuesday night dry. Though dry, it will be quite
warm Tuesday. Being on the western fringes of the high along with
the northward track of Cristobal, plenty of tropical warm air will
be advected into the region. In fact, model guidances advect in
upper teens Celsius and low 20 Celsius at 850mb, which will support
surface highs in the upper 80s and a few locations in the Genesee
Valley will see a few 90s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
In the upper levels earlier in the week, a deep trough over the
Western CONUS will end up picking up Tropical Storm Cristobal
earlier in the week, which as the trough continues to propagate
east, the remnants of the Cristobal will track north-northeast
through the Central CONUS and Upper Great Lakes. That being said, by
midweek a narrow ribbon of tropical moisture will be dragged across
the eastern third of the country. Model guidances are still fuzzy
with the exact timing, but in general push the narrow band of
tropical moisture through the region starting Wednesday afternoon
lasting through Wednesday night. The band should pass through
quickly and therefore limit the amount of rainfall. Additionally,
the plume of tropical air that was advected in on Tuesday will
remain overhead Wednesday supporting another warm day of 80s and a
few 90s. The warmest temperatures will lie in the Genesee Valley.

The aforementioned upper level trough will remain overhead and
support chances for precipitation throughout the remainder of the
period. Temperatures will trend cooler for the rest of the period.
Thursday's highs will be in the mid to upper 70s, cooling to the mid
and upper 60s and low 70s by Saturday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
An upper level disturbance will cross northern NY late this
afternoon and early evening, producing a band of showers and
scattered thunderstorms. These will produce a brief period of MVFR
and local/brief IFR, which may clip KART. A few scattered showers
will also develop across the Niagara Frontier, from near KIAG and
KBUF into the western Finger Lakes for a few hours late afternoon
and early evening. Otherwise, VFR will continue to prevail.

A secondary cold front will move south of the region this evening.
Northerly upslope flow in the wake of the front and a shallow layer
of moisture centered near 5K feet will produce areas of clouds
tonight through Sunday morning. This layer of moisture will evolve
into a cumulus field inland from the lakes Sunday afternoon, while
stable lake shadows produce more sunshine south of Lakes Erie and
Ontario. All of the clouds tonight through Sunday will have VFR
bases.

Outlook...

Monday and Tuesday...Dry with VFR.
Wednesday and Thursday...Mainly VFR with a chance of showers.

&&

.MARINE...
A secondary cold front will cross the eastern Great Lakes late this
afternoon and evening. West to northwest winds will increase on Lake
Ontario, producing a period of choppy wave action from about Hamlin
Beach to Oswego. Winds will diminish and become northerly overnight.
High pressure will then bring relatively light winds Sunday through
Monday, with local lake breezes developing each afternoon.

Mainly light winds are expected on the eastern Great lakes through
at least Tuesday. Wind speeds by Wednesday and Thursday with be
highly dependent on the track and strength of the remnants of TS
Cristobal as it potentially arrives into the central Great Lakes and
interacts with an approaching mid latitude trough.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Jun 6, 3:56 AM EDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
356 AM EDT Sat Jun 6 2020

NYZ001>008-010>014-019>021-085-070800-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
356 AM EDT Sat Jun 6 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-070800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
356 AM EDT Sat Jun 6 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 10:59 PM EDTSpecial Weather StatementBUFOswego46 min
Jun 5, 11:22 PM EDTSpecial Weather StatementBUFOswego23 min
Jun 5, 11:28 PM EDTSpecial Weather StatementBUFJefferson32 min
Jun 6, 12:08 AM EDTSpecial Weather StatementBUFLewis37 min
Jun 6, 3:03 PM EDTSpecial Weather StatementBUFJefferson57 min
Jun 6, 3:33 PM EDTSpecial Marine WarningBUF57 min
Jun 6, 3:48 PM EDTSpecial Weather StatementBUFJefferson57 min
Jun 6, 3:59 PM EDTSpecial Weather StatementBUFLewis76 min
Jun 6, 4:30 PM EDTSpecial Weather StatementBUFLewis45 min
Jun 6, 4:44 PM EDTSpecial Weather StatementBUFLewis46 min
Jun 6, 5:12 PM EDTSpecial Weather StatementBUFOntario63 min
Jun 6, 5:27 PM EDTSpecial Marine WarningBUF63 min
Jun 6, 5:54 PM EDTSpecial Weather StatementBUFJefferson51 min

Nearby

Special Marine Warnings in New York, 2020Every special marine warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.